Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 6, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Feb 19, 2014, 3:31 PM CST for 23 counties in Kansas. It took effect at Feb 20, 2014, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2014, 3:31 PM CST (21:31 UTC)
- In effect from
- Feb 20, 2014, 9:00 AM CST
- Expired
- Feb 20, 2014, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
540 WWUS73 KTOP 192131 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 331 PM CST WED FEB 19 2014 KSZ008>012-020>024-034>036-201045- /O.NEW.KTOP.WI.Y.0006.140220T1800Z-140221T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY 331 PM CST WED FEB 19 2014 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TO 6 PM CST THURSDAY. * TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE AFTERNOON ONCE THE SNOW ENDS. * WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ026-037>040-054>056-058-059-201045- /O.NEW.KTOP.WI.Y.0006.140220T1200Z-140221T0000Z/ JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 331 PM CST WED FEB 19 2014 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY. * TIMING...WINDS WILL BECOME STRONG THROUGH THE DAY THURSDAY. * WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ WOLTERS
3 follow-up statements
921 WWUS73 KTOP 200922 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 322 AM CST THU FEB 20 2014 KSZ026-039-040-054>056-058-059-202230- /O.EXT.KTOP.WI.Y.0006.140220T1500Z-140221T0000Z/ JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 322 AM CST THU FEB 20 2014 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING. * TIMING...WINDS WILL BECOME STRONG THROUGH THE MID MORNING HOURS AND THROUGH THE AFTERNOON. * WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ008-009-020-021-034-035-202230- /O.EXT.KTOP.WI.Y.0006.140220T1700Z-140221T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE 322 AM CST THU FEB 20 2014 ...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING. * TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE AFTERNOON HOURS...ONCE THE SNOW ENDS. * WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ010>012-022>024-036>038-202230- /O.EXT.KTOP.WI.Y.0006.140220T2100Z-140221T0000Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS- WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... JUNCTION CITY 322 AM CST THU FEB 20 2014 ...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM CST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM CST THIS EVENING. * TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE AFTERNOON...ONCE THE SNOW ENDS. * WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
713 WWUS73 KTOP 201920 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 120 PM CST THU FEB 20 2014 KSZ010>012-022>024-036>038-210000- /O.EXT.KTOP.WI.Y.0006.140220T1920Z-140221T0000Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS- WABAUNSEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... JUNCTION CITY 120 PM CST THU FEB 20 2014 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...WINDS ARE EXPECTED TO REMAIN STRONG THROUGH THE AFTERNOON. * WINDS...NORTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ008-009-020-021-026-034-035-039-040-054>056-058-059-210000- /O.CON.KTOP.WI.Y.0006.000000T0000Z-140221T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-SHAWNEE- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... TOPEKA...LAWRENCE...EMPORIA...OTTAWA 120 PM CST THU FEB 20 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...WINDS WILL BECOME STRONG THROUGH THE AFTERNOON HOURS. * WINDS...NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...THE STRONG WINDS WILL MAKE TRAVELING DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
207 WWUS73 KTOP 210005 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 605 PM CST THU FEB 20 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-210115- /O.EXP.KTOP.WI.Y.0006.000000T0000Z-140221T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 605 PM CST THU FEB 20 2014 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS MAY GUST UP TO 30 MPH THROUGH 8 PM...BUT WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 19, 3:11 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 19, 3:11 PM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CST Wed Feb 19 2014 .SHORT TERM...(This Evening through Thursday) Issued at 311 PM CST WED FEB 19 2014 20Z water vapor imagery and profiler data shows mid level flow gradually becoming more southwesterly overhead with a shortwave trough moving across the central and northern Rockies. 850MB and 925MB profiler data shows low level warm air advection commencing as winds veer more to the south and advect a much more moist airmass into eastern KS. Surface obs indicate the warm front is still across northern OK and a weak ridge axis extends west across northeast and north central KS. The increasing moisture advection and isentropic assent has already caused scattered showers and a few thunderstorms to develop across southeast KS. The forecast for the next 24 hours is quite complex. Continued warm air and moisture advection along a strengthening low level jet should cause elevated showers and storms to expand in coverage across eastern KS this evening. Eventually the better low level convergence lifts into northern MO along with the nose of the low level jet, so thing elevated storms may lift east and north of the area towards midnight. There remains more than enough deep layer shear for the potential of some updrafts to organize and produce some hail around the size of quarters. It still appears that storms should remain elevated through the night. However the GFS has continued to try and lift the warm front near I-70. If this is the case, there could be a small chance for a surface based storm to move into the area. Although forcing for storms coming from warm air advection, low level jet and isentropic assent tend to favor elevated convection. The mid level shortwave trough is expected to impact the area by 12Z Thursday with a surface low deepening as it lifts northeast across MO through the day Thursday. While models do not indicate much of a TROWAL associated with the storm, there is strong mid level frontogenesis with the front Thursday morning and the models continue to show the potential for a band of moderate to heavy snow to form and move across mainly the northern counties through the morning. There does not appear to be a great deal of cold air with the system in terms of temps falling through the day and remaining below freezing. Therefore think the band of snow is likely to be a heavy wet snow with snow to water ratios potentially less than 10:1. Because of this accumulations are only expected to be around an inch. The other concern through the day Thursday will be the strengthening pressure gradient as the surface low deepens to the east. Both the GFS and NAM develop a strong pressure gradient force over the area with 6hr pressure chances on the order of +15MB. With winds nearly perpendicular to the isallobars, think the isallobaric component to the wind could cause winds to remain strong through the day even though the pressure gradient force is progged to diminish. So with this in mind, will issue a winter weather advisory for the northern counties Thursday morning expecting snow and blowing snow to cause a hazard in spite of the accumulations forecast to only be around an inch. Will have a wind advisory for the rest of the area where temps are expected to remain too warm for significant snowfall. As for temps, think the day time minimums will come in the mid to late morning hours just after the front pushes through. Have lows from the lower 30s across north central KS to the lower 40s across east central KS. With precip ending by the mid afternoon, think temps will rebound slightly as clouds diminish. There is not a lot of cold air at 925 and if anything the models indicated some low level warm air advection on the back side of the upper trough. Therefore highs are forecast to be in the mid 40s for most areas. .LONG TERM...(Thursday Night through Wednesday) Issued at 311 PM CST WED FEB 19 2014 Wind speed should slacken around sunset with loss of mixing and pressure and pressure change gradients loosening. Did raise lows a few degrees with some wind remaining and high clouds likely moving back in overnight. Deep westerly flow returns for Friday and some warm air advection. Bumped temps a bit here as well. Could see some elevated fire danger conditions return depending on temp/dewpoint specifics and any snow or wet ground from Thursday. Modest/modified cold front passes Friday night with resulting mid level front overhead Saturday into Saturday night. With dry low levels and large model spreads in where better moisture and forcing will be aloft, kept the forecast dry for these periods. Will however keep small chances for precip going Monday into Monday night with decent agreement in another wave bringing mid/upper forcing over again mainly dry lower levels. Just how cold temps get for the remainder of the forecast is a final challenge as upper flow becomes rather continual from northwestern Canada into the Central Plains with upper ridging over the West Coast. Longitudinal placement of the western ridge will be key in the orientation of low level trajectories here. Will keep temps around 10 degrees below normals at this point, near ensemble mean projections. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1131 AM CST WED FEB 19 2014 VFR conditions expected to persist through 00Z. Several aviation concerns after this time. TSRA expected to develop near 00Z for the terminals. There is a possible severe hail/wind threat for TOP/FOE before 03Z although confidence is low with this parameter. MVFR CIGS will move into terminals by 09Z all terminals. FROPA will occur near 10Z MHK and 11Z TOP/FOE. Gusty north winds and snow following FROPA will lead to VFR conditions through 18Z with possible LIFR/VLIFR if the snow is heavy enough. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...65 AVIATION...Byrne
Hazardous weather outlook, Feb 19, 3:44 AM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CST WED FEB 19 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-200945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 AM CST WED FEB 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. SOME OF THE THUNDERSTORMS WEDNESDAY NIGHT MAY BE STRONG TO SEVERE ALONG AND SOUTH OF INTERSTATE 35. THE PRIMARY HAZARD WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY MORNING THERE IS A CHANCE FOR RAIN TO CHANGE OVER TO MODERATE OR HEAVY SNOW ACROSS PARTS OF NORTH CENTRAL AND FAR NORTHEAST KANSAS WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. NORTHWEST WINDS WILL INCREASE IN THE MORNING WITH GUSTS AROUND 25 TO 35 MPH. THE COMBINATION OF SNOWFALL AND STRONG WINDS DURING THE MORNING DRIVE COULD CAUSE PERIODS OF REDUCED VISIBILITIES AND SLICK ROADWAYS. THE SNOW SHOULD COME TO AN END AROUND NOON ALTHOUGH THE STRONG WINDS WILL LAST THROUGH THE EVENING HOURS ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:26 PM CST | Winter Weather Advisory | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 9 more | 22 hr |
| Feb 19, 4:50 PM CST | Special Weather Statement | TOP | Franklin | 25 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.